T Nation

Proton Pump Inhibitors and Nutrition


#1

I am on a proton pump inhibitor that reduces my stomach acid to 1-5% of normal production (yes, that means I am not producing 99% of the stomach acid you are). I am on this because I have a hiatus hernia (or hiatal hernia) so my stomach acid is free to go where it wants up my throat.

Anyone else on this and considered how it affects digestion and eating to be a body builder?
I want to get the most out of my food.
Would even more frequent meals be better, or less frequent?
What about digestion aids like enzymes?

Some have told me to stop the pills and pop Tums or Rolaids if it is bad, but this isn't "I had too much spicy food" kinda deal, in my case I get a mouthful of acid when I am off my pills. I have literally woke up to a mouthful of stomach acid :frowning:

Links if you are interested:



#2

Rek,

Proton pump inhibitors are horrible medication in my opinion. Necessary in some cases, but causes far more problems than it helps and is way too over prescribed.

HCL is a very important part of our digestive system, not only for helping with the digestive process itself, but it also sterilizes our food. Without HCL, you may not be able to effectively kill off certain microbes, which can lead to GI infections. Not the type that have you running to the bathroom, but low-level infections that compromise GI function as a whole.

As for your hiatal hernia, depending on how bad it is, there are some Chiropractors and Osteopaths that know how to correct this. We've had a few cases of hiatal hernias come to our practice and had the problem resolved by a Chiro we refer to. I'd call around to see if anyone in your area can help you.

Thanks.

Dr. Bryan Walsh
www.fatisnotyourfault.com


#3

Hey Doc,

I was also prescribed Nexium because the Dr. discovered I had mild gastritis and the start of Barrets esophagus(after endoscopy), but very mild. I never feel acid or have indigestion but he still feels I must produce too much acid which causes these problems. I don't want to take the Nexium and I'm confused because I've read that Gerd is often caused by too little stomach acid. How can this be? Would digestve enzymes or probiotics help? Thanks.


#4

Dr. Welcome aboard, great to have your expertise here.

Crowbar


#5

If you have Barrett's E regardless of what you feel or felt, you will be on PPI's the rest of your life and in fact, should be on high dose. E Cancer is one of the fastest growing cancers in the USA. Patients who have Barretts have an increased risk on developing cancer (anywhere from 1 to 10%). And "doc", PPI's are not horrible meds. I am on them and am doing fine. The only real issue is vitamin B absorption and the jury is still out on that. Pop a multi and you will be fine.

If you have had GERD that impacts your life, taking a PPI can help bring quality back. Severe heartburn sucks..period. Oh and you only need 15 minutes below a pH of 3 to provide a bactericidal environment. A PPI shutting down 100% of acid is very rare. If you are worried, take it daily for 5 days and then dose every other day. You may be able to stay symptom free on this regimen.


#6

Thanks for the advice CLEGACY. So I can assume unlike what Poliquin and other trainers, dieticians, etc. claim that most of us produce too little acid especially as we get older, the Barretts esophagus indicates I over produce acid?

Is there any other natural way to combat this? I'm also unsure about what you meant by being in a ph below 3 for 15 mins.
One last question if it's too personal I understand. Can you tell me why and how long you've been on these meds?

Also is there anything I should be aware of or precautions to take while on them?
Thanks so much for your time.


#7

Been on for a couple of years. pH of 3 means intragastric pH (in the stomach). Some PPI's cause diarrhea, but for the most part safe. Rare but bile reflux (high alkaline) can also cause damage to the esophagus. If that is the case, PPI's would do nothing. I assume you already saw a gastroenterologist, hence the diagnosis of Barretts. YOu may want to ask him if it is too much acid or too much bile. I also assume that he thinks you have too much acid, hence the PPI. The great thing about them is you can eat spciy foods w/o causing a lot of discomfort. I love hot foods, so PPI's are a blessing.


#8

Ok thanks for all your help.
Thats interesting about the bile reflux. The doctor never mentioned it, and I don't know how he came to the conclusion of too much acid. I got the impression he just assumed it was too much acid becuase of the Barrets even though I have no other symptoms. Is there a test that detemines which is the cause? I have a follow up in a few weeks, I'll bring these points up to him.
Just on a side note I did have pancreatitis a few years back(alcohol induce), I don't know if that matters.
Thanks again.